Abruptly stopping the dosage of anti-depressant medications (SSRIs as they’re called by the pharmaceutical industry) is not recommended – and with good reason. When you start taking these drugs (Celexa, Prozac, Paxil, Zoloft, etc) they start to work by controlling the flow of the neurotransmitter serotonin – an amazing chemical which regulates our moods, anxieties, appetites, sleep, and even our intestinal movements (ever notice how much better you feel after what my grandmother called “the morning constitutional?”)
In any case, the drugs basically work like traffic cops, redirecting the flow of chemicals in your bloodstream so that they produce certain desired effects. That’s why they’re called “designer” drugs. There are millions of people around the world who are taking these drugs – and certainly, they work (especially for those who are severely depressed). But many people are prescribed these drugs because they’re having a hard time coping with tough times in their life – and as soon as they start feeling better, they decide it’s time to stop taking the pills. When they do this, they probably experience startling electrophysiological changes in the brain that feel like “zaps” and electrophysiological changes in the body that feel like the flu.
Of course, it’s always good to listen to doctors when it comes to pulling the plug on the flow of neurotransmitters in your brain. As all the literature says, it’s best to gradually reduce the dosage over a period of several weeks; it’s best to be in talk therapy with someone who understands how these medicines work. But ultimately, it’s also best to be research exactly what these drugs are doing to your brain because they can deceive you into believing you’re fine without them – and you are – except that you need to suffer for awhile to figure this out.
I’m probably one among millions of people who did not do any of the above recommendations. A long-time sufferer what I know to be hormonal migraines, I was prescribed Celexa not by a psychiatrist but by my primary care physician. And I was impressed. After a week or so I noticed that a long-time anxiety disorder had significantly decreased and everyone in my family noticed the difference. And it did indeed help with the headaches as well. I continued on my merry way for a little over a year, calling my doctor every three months for a refill.
One day, I was in a rush to get to my job on time and I forgot to take the Celexa. To make matters worse, I had run out of refills and was so busy that week that it took me a few days to call my doctor to have her call in the prescription. And this was not a good thing. I started feeling dizzy and slightly disoriented, as if my vision had been altered. It was as if my sense of space was out of alignment; I kept tripping over things. When I tried to sleep the anxiety was intense – much worse, even, than the “old” anxiety I had been used to. I was woken up at night by an intense coldness – some people call it “brain zaps” or “electricity” – surging through my head. My dreams were intense – vivid colors, red and black, nightmares. I was so freaked out that I was snapping and snarling at my daughter – and then feeling really crummy about it.
I soon realized that I had effectively put the dreaded “cold turkey” into motion. And for a variety of reasons (in spite of my partner’s pleading) I couldn’t force myself to get the Celexa refilled. A process had been set in motion – perhaps it was my subconscious that started it – and I was determined to get off the drug.
Luckily I was in the midst of my hypnosis training when this happened, and so I decided to use the techniques on myself as a test-case. Could hypnotherapy work to counter the unbelievably scary and disorienting withdrawal effects of Celexa? After all, what was happening was primarily physiological – chemicals were unleashed in my blood that were causing these symptoms. But is it possible that my thinking process – the waves of fear augmented by powerlessness — was making they symptoms worse than they needed to be?
The answer is yes. Once I was able to put my thoughts and fears into perspective, the symptoms became manageable. I won’t say that they went away — because they didn’t. I could still feel them happening, and it took two weeks before they ceased entirely. But I was not bothered by them. I noticed them: there I am feeling dizzy. There I am feeling wobbly. There’s that weird “zap” thing. But instead of feeling fear or panic about what was happening, I could stop, close my eyes, visualize, breathe, and watch as the symptoms became much less severe. As if I was watching them on a screen.
Celexa and other “Selective serotonin reuptake inhibitors” essentially fire neural signals in your brain which supposedly allow serotonin to flow more plentifully. When, you decide to stop taking the pills, it’s literally as if you suddenly charged over to the windowsill, grabbed a firmly rooted plant (a fern perhaps, or a tomato plant) and yanked it out of the dirt where it had been growing. Where it had embedded itself into the soil. Imagine now violently shaking the roots to clean the dirt from them. And now imagine that they are alive (in the sense of conscious, and moving). They would be squirming like worms! Cowering from the sudden rush of cold air. Terrified to be exposed, because the soil was keeping them warm.
Now slow down this picture and imagine how you’re gently removing the plant from its pot. Picture the roots starting to squirm, and as you reassure them that everything is going to be ok, begin to feel a wave of relaxation. Because you know there is another pot – a bigger one – right there. Filled with lots of warm, nurturing dirt. Dirt that is filled with vitamins and other nutrients. Picture yourself clearing a large hole in the center of the new dirt. And take a breath as you place – gently – that uprooted plant into the center of it. And picture yourself very gently pressing the new dirt all around the roots. Assuring them that everything will be ok. That this is their new pot. And as you feel more an more relaxed knowing how soon every root will grip onto this new, nurturing soil and begin the process of growing. Little by little. Until the roots are once again warm, once again reaching out and growing – in this new, much stronger, much healthier pot.
And just like the roots of this plant your brain — even as this medicine is retracting from it — is growing new neural pathways on its own. And you can help them grow by imagining that they are expanding and that the root system they are creating is going to be so much stronger, so much better, than the one triggered by the medicine. And that surging through your veins – those awful zaps and zings — that’s the feeling of re-growth. New blood pushing aside the old. What you are experiencing is the pain of planting new roots; the electric charge that makes life possible.
I visualized this metaphor every day, and it really worked for me. But if you don’t have any plants and don’t like the image of roots, think of something else. You can think of an image from your own life. Ask and perhaps your subconscious will give you the image. How about a carburetor –how it works to deliver the correct amount of fuel slowly flowing the perfect mix of chemicals through the engine of the car to make it run so much more smoothly.
Aside from the satisfaction of dealing on my own with the withdrawal symptoms, once the Celexa had clearly left my body (Invasion of the Body Snatchers is another apt metaphor) the anxiety I had experienced for years had also disappeared. And although it certainly rears it’s head and thrashes it’s tail around my chest every once in awhile, it’s no where near as constant as it used to be. And when it comes, I can see it for what it is. Because I just don’t need it anymore. In this new, much stronger pot.